Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


The two-piece property and tight $ n$-manifolds-with-boundary in $ E\sp{n}$

Author: Thomas F. Banchoff
Journal: Trans. Amer. Math. Soc. 161 (1971), 259-267
MSC: Primary 57.20; Secondary 53.00
MathSciNet review: 0287556
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The two-piece property for a set A is a generalization of convexity which reduces to the condition of minimal total absolute curvature if A is a compact 2-manifold. We show that a connected compact 2-manifold-with-boundary in $ {E^2}$ has the TPP if and only if each component of the boundary has the TPP. The analogue of this result is not true in higher dimensions without additional conditions, and we introduce a stronger notion called k-tightness and show that an $ (n + 1)$-manifold-with-boundary $ {M^{n + 1}}$ embedded in $ {E^{n + 1}}$ is 0- and $ (n - 1)$-tight if and only if its boundary is 0- and $ (n - 1)$-tight.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57.20, 53.00

Retrieve articles in all journals with MSC: 57.20, 53.00

Additional Information

PII: S 0002-9947(1971)0287556-3
Keywords: Tight manifolds, two-piece property, minimal total absolute curvature
Article copyright: © Copyright 1971 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia